Anorexia refers to a decrease
or complete loss of appetite. Most chemotherapy drugs cause some degree of anorexia.
Anorexia can be mild, or it may lead to cachexia, a severe form of malnutrition.
Cancer treatments and the cancer itself can alter the way some food tastes.
Taste changes may include a dislike for or an increased desire for meat and
sweet foods, a dislike of foods with bitter tastes, tomatoes and tomato products,
and a metallic or medicinal taste in the mouth. These changes occur because
chemotherapy drugs can alter the taste receptor cells in the mouth that are
responsible for flavor sensations. Decreased appetite is generally temporary
and returns when chemotherapy is finished. Medications can be prescribed to
help improve appetite.
Management strategies for anorexia include:
a. Obtaining the patients baseline height and weight.
b. Teaching the patient to report weight loss.
c. Monitoring serum protein and albumin levels.
d. Analyzing the patients dietary intake, including asking the patient to keep a 3 day food intake journal.
e. Urging the patient to eat high-protein, high-calorie foods.
f. Encouraging small, frequent meals in a pleasant atmosphere.
g. Instructing the patient to take appetite stimulants as ordered.
Stomatitis refers to the
development of inflammation and sores in the mouth. Approximately 40% of cancer
patients develop stomatitis. Similar changes in the throat or the esophagus
are called pharyngitis and esophagitis. Stomatitis, pharyngitis, and esophagitis
can lead to bleeding, painful ulcerations, and potentially life-threatening
infection. The first signs of mouth sores occur when the lining of the mouth
appears pale and dry. Later, the mouth, gums, and throat feel sore and become
red and inflamed. The tongue may be coated and swollen, leading to difficulty
swallowing, eating, and talking. Mouth, throat, and esophageal sores are temporary
and usually develop 5-14 days after receiving chemotherapy. Other alterations
in the oral mucosa include dryness of the mouth (xerostomia), unusual taste
perceptions, and a decrease in taste perception.
Stomatitis can lead to life-threatening
problems such as sepsis and malnutrition. Factors that increase the incidence
of stomatitis include the type of cancer, the patients age and oral health,
and the type of drug used. Drugs most commonly associated with stomatitis include
antimetabolites such as 5-fluorouracil and methotrexate and the antitumor antibiotics
doxorubicin and actinomycin.
Management strategies for
a. Doing an oral assessment daily.
b. Referring the patient for a dental consultation before chemotherapy begins.
c. Performing good oral hygiene every 4 hours. If mild stomatitis occurs, mouth care should be done every 4 hours around the clock. Mouth care should be done every 2 hours day and night if the patient develops severe stomatitis.
d. Brushing the teeth gently with a soft toothbrush after meals and at bedtime.
e. Using waxed floss rather than unwaxed floss, or temporarily stopping flossing if stomatitis is severe.
f. Avoiding using commercial mouthwashes containing alcohol that dry and irritate tissues.
g. Rinsing the mouth with warm saline or with sodium bicarbonate rinses. Hydrogen peroxide mouthwashes are not recommended because they disturb the normal flora of the mouth and can lead to oral fungal infections.
h. Wearing dentures only if necessary.
i. Eating a high protein diet and drinking 3 liters of fluid daily unless contraindicated.
j. Avoiding hot spicy foods and oral irritants such as alcohol and tobacco.
k. Treating oral infections with antifungal or antiviral agents as ordered.
l. Giving local or systemic anesthetics or pain medications as ordered. For example, 2% viscous xylocaine may be given before meals.
m. Using a topical protective agent to promote healing, such as antacid preparations.
n. If the patient has xerostomia, using a saline substitute or sucking on hard, sugarless candy, and chewing sugarless gum to keep the lips and oral cavity moist.
o. Teaching the patient to notify health care providers if he or she develops a fever above 38 degrees Centigrade or if bleeding and poor oral pain control impair nutritional intake.
Nausea and vomiting
Nausea and vomiting is an
extremely distressing side effect of cancer chemotherapy treatment. Approximately
70 to 80% of patients receiving cytotoxic drugs have some degree of nausea and
vomiting. Chemotherapy drugs cause nausea and vomiting because they both irritate
the lining of the stomach and duodenum and stimulate nerves that lead to the
vomiting center in the brain. Vomiting can be acute, occurring within minutes
to hours after chemotherapy, or delayed, developing or continuing for 24 hours
after chemotherapy and sometimes lasting for days. Anticipatory emesis is a
conditioned or learned aversion to chemotherapy experienced by approximately
10% to 44% of cancer patients. A patient with anticipatory emesis may start
vomiting before chemotherapy. Acute emesis usually begins shortly after treatment.
Delayed emesis persists for 1 to 4 days after chemotherapy. Delayed emesis is
usually associated with high doses of cisplatin and some combination chemotherapy
regimens. Protracted nausea and vomiting can severely affect the patients
food intake and nutritional status.
Although it is not possible
to predict the onset, severity, or duration of nausea and vomiting for individual
patients, certain chemotherapy drugs are more likely to cause nausea and vomiting.
Examples include cisplatin, dacarbazine, actinomycin-D, mechlorethamine, streptozocin,
carboplatin, cyclophosphamide, lomustine, carmustine, daunorubicin, doxorubicin,
epirubicin, idarubicin, cyarabine, and ifosfamide.
Some patient characteristics
increase the potential for nausea and vomiting. Patient risk factors include
age younger patients have more nausea and vomiting than older patients,
female gender, severe emesis during pregnancy, changes in taste perception,
prior experiences with motion sickness, and previous nausea and vomiting associated
Management strategies for
nausea and vomiting include:
a. Trying to control nausea and vomiting before it occurs.
b. Using pharmacological agents such as serotonin receptor antagonists and other anti-emetic drugs.
c. Eating foods cold or at room temperature. Smells from hot foods may cause nausea and vomiting.
d. Eating light, frequent meals throughout the day.
e. Rinsing the mouth often, especially before and after meals.
f. Avoiding foods that are spicy, greasy, or have strong tastes or odors.
g. Drinking clear cold liquids such as ginger tea.
h. Avoiding food intake 1 to 2 hours before chemotherapy.
i. Minimizing stimuli that might cause a vomiting response, such as the sight of other patients vomiting.
j. Using distraction or guided imagery.
Constipation affects 50% of people with cancer and 78% of patients with advanced disease. Constipation can be caused by the cancer itself, changes in food and fluid intake, decreases in activity, and by some cytotoxic drugs and other drugs used to treat cancer symptoms. Agents that commonly produce constipation are the vinca alkaloid drugs vincristine and vinblastine, opioids given for pain relief, and antiemetics, particularly the serotonin receptor antagonists.
Management strategies for
a. Assessing the patients bowel function and elimination pattern.
b. Helping the patient establish a daily bowel program.
c. Encouraging the patient to increase intake of foods rich in fiber and bulk and to drink 8 to 10 glasses of water daily.
d. Encouraging physical activity as tolerated.
Diarrhea is more common
than constipation and can cause potentially serious side effects, including
dehydration, electrolyte imbalances, and malnutrition. Diarrhea occurs in 75%
of people who receive chemotherapy due to damage to the rapidly dividing cells
of the gastrointestinal tract. Cytotoxic drugs often associated with causing
diarrhea are 5-fluorouracil, methotrexate, docetaxal, and actinomycin-D. Factors
affecting diarrhea include which drugs are given, the drug dose, and the length
of treatment. Patients who have a stomach tumor, are lactose intolerant, or
are receiving radiation therapy in conjunction with chemotherapy have an increased
incidence of diarrhea. Diarrhea is managed by pharmacologic interventions with
anticholinergic drugs and opioids.
Management strategies for
a. Assessing the patient for signs and symptoms of diarrhea and dehydration.
b. Assessing the patients bowel function and elimination patterns.
c. Monitoring weight, intake and output, and electrolytes.
d. Giving intravenous fluids or electrolytes as ordered.
e. Giving antidiarrheal medications as ordered.
f. Encouraging the patient to eat a low-residue, high-protein, high-calorie diet, increasing fluids, and avoiding foods and substances such as spicy foods, beans, milk, caffeine, alcohol, and tobacco.
g. Instructing the patient to practice good perianal hygiene after each episode of diarrhea.
h. Encouraging rest and decreased activity during periods of diarrhea.
The American Society for Parenteral and Enteral Nutrition - www.nutritioncare.org is an excellent resource for health professsionals and patients.